Alert archive / California / Flash Flood Warnings in 2019
Flash Flood Warning 5, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Feb 2, 2019, 2:17 PM PST for Orange County, Riverside County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 2, 2019, 2:17 PM PST (22:17 UTC)
- Expired
- Feb 2, 2019, 5:15 PM PST
- In force
- 3 hr
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Orange County, CA, Riverside County, CA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 2, 2:40 PM PST | FLOOD | 8 Nw Lake Elsinore, CA | TEMESCAL CANYON RD. CLOSED FROM HORSETHIEF CANYON RD TO INDIAN TRUCK TRL DUE TO FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 10.3 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 834 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 274 m²/s²
- 0-3 km storm-relative helicity
- 406 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
478 WGUS56 KSGX 022217 FFWSGX CAC059-065-030115- /O.NEW.KSGX.FF.W.0005.190202T2217Z-190203T0115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service San Diego CA 217 PM PST SAT FEB 2 2019 The National Weather Service in San Diego has issued a * Flash Flood Warning for... Riverside County in southern California... East central Orange County in southwestern California... * Until 515 PM PST * At 212 PM PST, Doppler radar indicated heavy rain bands moving towards the Holy Burn scar. The rainfall rates of 0.40 inches in 30 minutes and 0.70 inches in 1 hour are expected. This heavy rainfall is enough to cause excessive runoff in canyons and possibly debris flows. This affects Horsethief, Indian, Leach, McVicker, Trabuco and Temescal canyons. The debris flow can consist of rock, mud, vegetation and other loose materials. Obey road closures and evacuation notices. * Some locations that will likely experience flooding include... Western Lake Elsinore, Rancho Santa Margarita, Ortega Highway, Temescal Valley, Trabuco Canyon, Trabuco Highlands. Excessive rainfall over the burn scar will likely result in debris flow moving through the Holy burn scar. The debris flow can consist of rock, mud, vegetation and other loose materials. LAT...LON 3374 11739 3365 11737 3354 11759 3377 11757 $$ Tardy
2 follow-up statements
387 WGUS76 KSGX 022314 FFSSGX Flash Flood Statement National Weather Service San Diego CA 314 PM PST SAT FEB 2 2019 CAC059-065-030115- /O.CON.KSGX.FF.W.0005.000000T0000Z-190203T0115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Riverside CA-Orange CA- 314 PM PST SAT FEB 2 2019 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM PST FOR RIVERSIDE AND EAST CENTRAL ORANGE COUNTIES... At 311 PM PST, NWS Doppler radar indicated heavy rain tapering off but still moderate rain over the Holy fire scar. Rainfall rates of 0.50 to 0.75 inches in the past hour were observed on the Holy fire scar. This rainfall is enough for excessive runoff in canyons and waterways as well as possible debris flows. Excessive rainfall over the burn scar will result in debris flow moving through the Coldwater, Temescal, Indian, McVicker, Horsethief and Rice Canyons, as well as Trabuco Canyon. The debris flow can consist of rock, mud, vegetation and other loose materials. Some locations that will experience likely flooding include... Western Lake Elsinore, Rancho Santa Margarita, Ortega Highway, Temescal Valley, Trabuco Canyon, Trabuco Highlands and Coto De Caza. LAT...LON 3374 11739 3365 11737 3354 11759 3377 11757 $$ Tardy
250 WGUS76 KSGX 030120 FFSSGX Flash Flood Statement National Weather Service San Diego CA 520 PM PST SAT FEB 2 2019 CAC059-065-030128- /O.EXP.KSGX.FF.W.0005.000000T0000Z-190203T0115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Riverside CA-Orange CA- 520 PM PST SAT FEB 2 2019 ...THE FLASH FLOOD WARNING FOR RIVERSIDE AND EAST CENTRAL ORANGE COUNTIES HAS EXPIRED... Light rain showers will continue into the evening hours but the threat for heavy rain has ended. Observe road closures and low lying areas may remain flooded. The threat for debris flows in the Holy Fire scar has ended. Creeks will continue to have water flow into the evening hours. LAT...LON 3374 11739 3365 11737 3354 11759 3377 11757 $$ Tardy
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Feb 2, 10:17 AM PST, 4 hours earlier.
Area forecast discussion, Feb 2, 10:17 AM PST, 4 hours before
Area Forecast Discussion
National Weather Service San Diego CA
1017 AM PST Sat Feb 2 2019
.SYNOPSIS...A powerful storm centered off the northern California
Coast will drive a strong cold front across the area this
afternoon. Ahead of it, rain and wind will increase, peaking near
the front late this afternoon and evening. Scattered Showers will
linger behind the front through Sunday, becoming more numerous
Monday and Tuesday. Upslope flow onto the mountains will result in
more continuous rain and snow through the first half of next
week. Winter storm conditions are expected at times with heavy
snow accumulating above 6000 feet. Fair and a little warmer late
in the week, but another cold, wet storm system is possible by
next Saturday.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
...Update...
Satellite imagery is really impressive, showing a powerful Pacific
Storm centered off the NorCal coast. The cold front stretches
south and a heavy frontal band of showers lies along it. S-SW
winds are strengthening ahead of the frontal band with winds now
gusting into 25-35 mph range along the coast. Winds will
strengthen further ahead and along the frontal band with coastal
and even inland valley gusts of 40 mph expected and isolated
gusts to 50 mph even possible, strongest along the coast. These
winds are capable of downing trees.
Winds will blow much stronger in the mountains, especially from
the ridge tops to the high deserts with severe gusts of 60-80 mph
expected. In fact, an 81 mph gust was just recored at Burns Canyon
on the desert slopes of the San Bernardinos!
Timing of the frontal band (heaviest rainfall) still is into
Orange County at or shortly after the noon hour then to San Diego
in the 3-4 PM time frame. This band will produce widespread
rainfall amounts of 0.5-1.5" as is passes by, lasting 1-2 hours as
it is progressive.
The rainfall amounts/intensity expected is enough to push the San
Diego River into minor flood at Mission Valley, so a Flood Warning
for the river was just issued. Flood stage is 11.3 FT and a crest
to 11.3 FT is forecast.
Latest rainfall amounts, wind gusts, and storm reports are
headlined on our webpage weather.gov/sandiego
...Previous Discussion (Issued at 230 AM PST Sat Feb 2 2019)...
Satellite imagery early this morning shows an intense low pressure
center wrapping up off the northern CA coast. A sheet of clouds
extends south, covering much of CA. Radar this morning shows large
areas of weak echoes moving east off the water, and area rain gages
have been recording periods of light precipitation much of the
night. The freezing level is above 7000 feet and likely climbing due
to strong south flow. The sfc pressure gradient KSAN-KSFO was 15 MBS
at 1 AM PST supporting wind gusts over our mts to about 40 MPH. That
gradient is forecast to strengthen to about 20 MBS by morning which
should support the high winds called for today.
The deep storm west of SFO will peak this morning, then weaken
rapidly into Sunday morning as it drifts toward the Coast. The
strong front trailing south of the storm center will sweep across
SoCal later today proceeded by gusty south winds, and accompanied by
a period of moderate to heavy rainfall. Behind the front later
tonight, wind will drop off from the west and scattered showers are
expected to continue.
The hemispheric pattern will remain a stormy one for us though, as
several more waves deepen the mean trough along the West Coast with
more surges of precipitation and gusty onshore winds. Another wave
comes through Sunday night, followed by another Mon night through
Tue night. Precip is likely to continue on and off into Wednesday
before a break in the pattern allows us to dry out for a couple of
days late next week.
Winter Storm...This is going to be a messy situation and will likley
be revised for the San Bernardino Mts. The initial surge tonight
will see very strong and possibly damaging winds, rapidly falling
freezing levels, heavy fog, and low liquid to snow ratios. The snow
level should initially fall to around 5000 feet Sunday morning, but
rise to near 6000 feet again during the day. Another sharp fall is
likely again from Tue morning through Wed morning from 5500 to near
3000 feet. The current Winter Storm Warning begins late this
afternoon and goes through Sunday evening (above 6000 ft.) but
winter weather will linger through Wednesday and we will likley have
to reissue, redefine, and extend the winter weather products.
High winds...Winds will increase through the morning from the south
and should peak this afternoon. The wind field just a couple
thousand feet off the sfc is forecast to exceed 50 Kts. This will be
a significant wind for the area. Strongest will be on the ridges and
north slope of the San Bernardino Mts with peak gusts of 75 to 80
MPH. West of the mts, a peak gusts of 40 to even 50 MPH will be
possible just about anywhere, which is likley to cause palm fronds
to fall and may even topple diseased and lop-sided, shallow rooted
trees. Secure loose objects on patios that are likely to become
airborne and dangerous.
Rainfall/Hydrology...Rainfall rates of 1/2 to one inch per hour are
likley in the mts, and for a brief period at lower elevations. This
will result in some ponding of water and urban flooding where
drainage is not sufficient, and debris flows below recent burn
scars. Area rivers and streams will be flowing since the ground is
moist from previous rains, some aquifers have now filled
sufficiently, and channels have been opened up from previous rains.
None of our rivers are expected to reach flood stage, but flow may
be sufficient to close low-water crossings. Also, enough rain and
runoff is forecast to begin flows in the Whitewater Basin including
the Coachella Canal. See LAXESFSGX for details. Low-water crossings
in the Coachella Valley may be impacted by Sunday.
&&
.AVIATION...
021645Z...BKN-OVC layers 7000-10000 ft MSL and FEW-SCT layers 2000-
4000 ft MSL expected through the morning. Widespread RA beginning to
infiltrate from west to east late this morning into afternoon. Cigs
800-1500 ft MSL and 1-4 SM VIS, then rising to 3000-6000 ft MSL late
this evening with -SHRA continuing into Sunday. Coastal mountain
slopes remaining obscured through Sunday morning.
Strong winds will develop late this morning with areas of south
winds 15-25 kt gusts 30-40 kt near the coast and 20-40 kt gusts 50-
65 kt along the ridges and north slopes of the mountains, peaking
this afternoon. Winds will shift to the SW/W and weaken
substantially behind the cold front this evening.
&&
.MARINE...
South-southeast winds will continue to strengthen this morning, with
winds generally 20-30 knots with gusts 30-45 knots during the late
morning and afternoon. A cold front mid-late Saturday afternoon will
switch the winds to westerly, decreasing to 15-25 knots. Large wind
waves will result in choppy seas of 10-12 feet. Winds will be
lighter Sunday, but a combined seas will remain around 9-12 ft due
to a large west swell. A Gale Warning is in effect from 6 AM to 4 PM
PST this afternoon.
Conditions are favorable for isolated waterspouts in the vicinity of
the cold front this afternoon, though the thunderstorm potential is
minimal.
&&
.BEACHES...
A long period west swell of 10-12 ft/14-15 sec from 280 degrees will
arrive Sunday. This will generate surf of 4-7 ft with locally higher
sets in Orange County and 5-8 ft with sets to 10 ft in San Diego
County. A Beach Hazards Statement is in effect today for elevated
surf, followed by a High Surf Advisory on Sunday for the increasing
surf. Strong rip currents are likely throughout the weekend. Swell
and surf will subside through the day Monday.
&&
.SKYWARN...
Skywarn activation is requested all areas this afternoon into this
evening.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory until 6 PM PST this evening for Coachella Valley-
Orange County Coastal Areas-Orange County Inland Areas-
Riverside County Mountains-San Bernardino and Riverside
County Valleys-The Inland Empire-San Diego County Coastal
Areas-San Diego County Deserts-San Diego County Mountains-
San Diego County Valleys-San Gorgonio Pass Near Banning-
Santa Ana Mountains and Foothills.
High Wind Warning until 6 PM PST this evening for Apple and
Lucerne Valleys-San Bernardino County Mountains.
Flash Flood Watch through this evening for Orange County Coastal
Areas-Orange County Inland Areas-Riverside County Mountains-
San Bernardino County Mountains-San Bernardino and
Riverside County Valleys-The Inland Empire-San Gorgonio
Pass Near Banning-Santa Ana Mountains and Foothills.
Winter Storm Warning from 4 PM this afternoon to 9 PM PST Sunday
for San Bernardino County Mountains.
Beach Hazards Statement through late tonight for Orange County
Coastal Areas-San Diego County Coastal Areas.
High Surf Advisory from 6 AM Sunday to 11 AM PST Monday for
Orange County Coastal Areas-San Diego County Coastal Areas.
PZ...Gale Warning until 4 PM PST this afternoon for Coastal Waters
from San Mateo Point to the Mexican Border and out to 30 nm-
Waters from San Mateo point to the Mexican Border Extending
30 to 60 nm out including San Clemente Island.
&&
PUBLIC...Gregoria (Update)/Prev Discussion (10)
AVIATION/MARINE...APRIn the hours before
Local storm report, Feb 2, 1:16 PM PST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
116 PM PST SAT FEB 2 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1256 PM NON-TSTM WND GST 1 SE IMPERIAL BEACH 32.56N 117.11W
02/02/2019 M45 MPH SAN DIEGO CA OFFICIAL NWS OBS
SUSTAINED WINDS OF 24 KTS (27.6 MPH) WITH
GUSTS UP TO 39 KTS (45 MPH).
&&
COLocal storm report, Feb 2, 1:26 PM PST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
126 PM PST SAT FEB 2 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0117 PM FLOOD 3 NNW SANTA ANA 33.78N 117.90W
02/02/2019 ORANGE CA DEPT OF HIGHWAYS
1 LANE OF THE WESTBOUND OFF RAMP TO HASTER
ST. CLOSED DUE TO FLOODING.
&&
COLocal storm report, Feb 2, 1:48 PM PST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
148 PM PST SAT FEB 2 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 AM NON-TSTM WND DMG 2 SSW SANTA ANA 33.71N 117.90W
02/02/2019 ORANGE CA FIRE DEPT/RESCUE
LARGE TREE BROKE DURING HIGH WINDS AND RAIN.
A BRANCH LANDED ON A PICK UP TRUCK TRAPPING
2 PEOPLE. NO INJURIES WERE REPORTED.
&&
COLocal storm report, Feb 2, 1:50 PM PST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
150 PM PST SAT FEB 2 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0133 PM NON-TSTM WND DMG 3 ENE HESPERIA 34.43N 117.25W
02/02/2019 SAN BERNARDINO CA TRAINED SPOTTER
MULTIPLE TREES SNAPPED OFF AT MIDDLE OF
TRUNK BETWEEN CHOICEANA AVE AND WILLOW ST.
&&
COLocal storm report, Feb 2, 1:52 PM PST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
152 PM PST SAT FEB 2 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM NON-TSTM WND GST 4 NNE PALOMAR MOUNTAIN 33.36N 116.84W
02/02/2019 M63 MPH SAN DIEGO CA MESONET
MESONET STATION AT571, PALOMAR MTN LOOKOUT.
&&
AOTLocal storm report, Feb 2, 1:53 PM PST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
153 PM PST SAT FEB 2 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0129 PM HEAVY RAIN GARDEN GROVE 33.78N 117.96W
02/02/2019 M0.50 INCH ORANGE CA PUBLIC
SPOTTER REPORTED .50 INCHES RAIN LAST 30
MINUTES. RAIN LESS HEAVY NOW.
&&
AOTThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 1, 9:54 PM PST | High Surf Advisory | SGX | Orange, San Diego | 61 hr |
| Feb 2, 9:45 AM PST | River Flood Warning | SGX | San Diego | 12 hr |
| Feb 2, 12:36 PM PST | Areal Flood Advisory | SGX | Orange, Riverside, San Bernardino | 3 hr |
| Feb 2, 1:30 PM PST | Flash Flood Warning | SGX | Orange | 3 hr |
| Feb 2, 2:09 PM PST | Areal Flood Advisory | SGX | San Diego | 3 hr |
| Feb 2, 2:35 PM PST | Flash Flood Warning | SGX | Riverside, San Diego | 3 hr |
| Feb 2, 3:05 PM PST | Severe Thunderstorm Warning | SGX | San Diego | 55 min |
| Feb 2, 3:45 PM PST | Winter Weather Advisory | SGX | Riverside | 24 hr |
Nearby
Flash Flood Warnings in California, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.